Michigan, 2006

Damaging Wind in Michigan, April 12, 2006

April 12, 2006 · NWS DTX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Apr 12, 12:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 12, 12:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
100 PM EDT WED APR 12 2006

.AVIATION AND UPDATE...

THUNDERSTORM CHANCES AND INTENSITY THIS AFTERNOON WILL BE THE MAIN
CONCERN FOR BOTH AVIATION AND PUBLIC INTERESTS. THE CHANCE FOR
STORMS WILL BE FOLLOWED BY PASSAGE OF A COOL FRONT AND VFR
CONDITIONS THROUGH TONIGHT AND THURSDAY.

SATELLITE AND RADAR IMAGERY SHOW A CLEAR SLOT THAT WILL ALLOW
TEMPERATURES TO WARM TO AROUND 70 WITH DEWPOINT IN THE MID 50S.
THIS WILL GENERATE CAPE APPROACHING 1000 J/KG FOR ANOTHER ROUND
OF STORMS ON THE LEADING EDGE OF THE MID LEVEL CIRCULATION AND
COLD POOL. TIMING WILL BE EVERYTHING FOR THE CHANCE OF SEVERE
WEATHER IN SE MICHIGAN. IF THINGS PROGRESS AS THEY DID YESTERDAY
IN THE DRY SLOT OF THIS SYSTEM, THEN THE STRONGEST STORMS WILL
OCCUR TO OUR EAST AND SOUTH. FOR NOW, THE OUTLOOK WAS UPDATED FOR
A FEW STORMS APPROACHING SEVERE LIMITS FROM DETROIT SOUTH TO THE
BORDER GIVEN THE STRONG WIND FIELD IN PLACE AND RAMPING
INSTABILITY.

&&

.PREV DISCUSSION...

SHORT TERM...TODAY AND TONIGHT...ISSUED AT 346 AM

CURRENT AREA OF LIGHT RAIN IS GRADUALLY SATURATING THE ATMOSPHERE
OVER THE AREA. THIS HAS TAKEN SOME TIME GIVEN THE LARGE DRY LAYER
FROM 850-650MB ON 00Z DTX SOUNDING. AS OF 2 AM...IT IS RAINING OR AT
LEAST SPRINKLING IN ABOUT 2/3RD OF THE CWA. THIS ACTIVITY WILL LIFT
NORTHEAST THROUGH THE AREA OVERNIGHT...AND TAPER BACK TO SCATTERED
SHOWERS THIS MORNING. THIS LULL WILL LIKELY BE BRIEF AS THERE IS
ALREADY A POCKET OF THUNDERSTORMS MOVING INTO NORTHERN ILLINOIS.
THESE STORMS ARE ASSOCIATED WITH A VIGOROUS SHORTWAVE OVER IOWA
WHICH WILL BRING THIS 2ND WAVE OF SHOWERS/THUNDERSTORMS TO THE AREA
BY MIDDAY. GIVEN SO LITTLE A GAP BETWEEN OUR CURRENT AREA OF RAIN
AND THE NEXT WAVE...WILL KEEP FORECAST THE SAME THROUGHOUT THE DAY.
THE ONLY ADJUSTMENT TO THE FORECAST IS TO TRIM BACK POPS JUST A BIT
NEAR THE OHIO BORDER...AS IT APPEARS THIS SHORTWAVE WILL FOCUS THE
BEST COVERAGE OF CONVECTION OVER THE NORTHERN 2/3RD OF THE CWA THIS
AFTERNOON.

INSTABILITY REMAINS RATHER LIMITED WITH THIS SYSTEM AS THE GULF HAS
REMAINED LARGELY CUT OFF IN TERMS OF MOISTURE RETURN. SO...DO NOT
EXPECT ANY SIGNIFICANT SEVERE WEATHER. THERE WILL BE JUST ENOUGH
INSTABILITY TO PRODUCE A MIXTURE OF SHOWERS/THUNDERSTORMS. WITH THE
AMBIENT FLOW RATHER STRONG...A FEW STORMS COULD PRODUCE SOME GUSTY
WINDS.

TEMPERATURES WILL BE JUST A BIT COOLER TODAY THANKS TO THE INCREASE
IN CLOUD COVER AND PRECIPITATION. HOWEVER...WE DO REMAIN IN A VERY
MILD POCKET OF AIR IN ADVANCE OF APPROACHING SURFACE FRONT...SO THE
TEMPERATURES SHOULD BE ABLE TO MAKE A RUN FOR 70 ANYWAY. WILL KEEP
THE CURRENT FORECAST IN PLACE...WITH UPPER 60S PREVALENT.

IN BEHIND THIS SYSTEM...A SLIGHTLY COOLER AIRMASS WILL BE USHERED
INTO LOWER MICHIGAN. WITH SOME CLEARING OVERNIGHT...LOWS WILL DROP
BACK INTO THE 40S (VERSUS THE 55-60 DEGREE READINGS THIS MORNING).

OTHERWISE...WINDS WILL BE A BIT GUSTY TODAY WITH THE PASSAGE OF THIS
SYSTEM...WITH SOUTHWEST WINDS GUSTING TO 25 OR 30 MPH AT TIMES. IN
BEHIND THE COLD FRONT...WINDS WILL DECOUPLE QUICKLY THIS EVENING W/
LIGHT/WESTERLY FLOW BY MIDNIGHT.

LONG TERM...THURSDAY THROUGH TUESDAY...ISSUED AT 346 AM

DIFFERENCES CONTINUE WITH RESPECT TO THE NEXT SHORTWAVE IN THE FAST
NORTHERN STREAM. 00Z NAM/GFS BRING THE WAVE THROUGH FASTER ON
THURSDAY NIGHT...WITH WEAK RIDGING BUILDING IN ON FRIDAY. BOTH
NAM/GFS HAVE SOME DEGREE OF PROBLEMS WITH CONVECTIVE FEEDBACK...AND
THE SURFACE WAVES THAT THEY DEVELOPING ALONG THE BAROCLINIC ZONE
SEEM QUESTIONABLE. THE PREFERRED GFS IS A BIT FARTHER SOUTH WITH THE
BOUNDARY ACROSS LOWER MICHIGAN COMPARED TO THE 00Z RUN...AND IS
SOMEWHAT SIMILAR TO THE CANADIAN/UKMET IN DEVELOPING CONVECTION
ALONG THE WARM FRONT. WILL STILL SHY AWAY FROM THE STRONGER SURFACE
WAVES...WHICH WOULD LEAVE A COLD FRONT UPSTREAM TO SWING THROUGH ON
FRIDAY. STILL UNCERTAIN AS TO HOW THE PATTERN WILL EVOLVE. HOWEVER
WITH SUPPORT FOR THE CONVECTION OVERNIGHT ALONG THE WARM FRONT WILL
ADD A CHANCE TSRA THURSDAY NIGHT...AND STILL HOLD ONTO THE CHANCE ON
FRIDAY WITH POTENTIAL FOR ADDITIONAL DEVELOPMENT IF THE SURFACE WAVE
DOES TURN OUT TO BE SPURIOUS. MODIFIED WINDS TO FOLLOW MORE OF THE
UKMET IDEA WITH NO REAL CLOSED CIRCULATION AT THE SURFACE.

UPPER RIDGE AMPLIFIES ACROSS THE CENTRAL CONUS FRIDAY NIGHT...AS THE
LOW OFF THE CALIFORNIA COAST OPENS AND LIFTS THROUGH THE SOUTHWEST.
THIS SETS UP A MORE PRONOUNCED NORTHWESTERLY FLOW INTO THE GREAT
LAKES...WITH THE 00Z RUNS CONTINUING THE TREND OF THE 12Z RUNS. KEPT
WINDS VEERING AROUND THROUGH THE NORTHEAST WITH HIGH PRESSURE
PASSING OFF THROUGH THE NORTH...AND ADJUSTED TEMPERATURES DOWN A BIT
WITH SOMEWHAT BETTER COLD ADVECTION. BIGGEST CHANGE WAS ACROSS THE
THUMB WITH COOLER NORTHEASTERLY FLOW OFF LAKE HURON.

00Z/12Z GFS RUNS HAVE ACTUALLY COME MORE IN LINE WITH THE SOLUTION
THE LOCAL WRF-HEMI FROM A COUPLE DAYS AGO...WITH THE SOUTHWESTERLY
ENERGY ACTUALLY CUTTING OFF AGAIN BY SUNDAY AND TRACKING SOUTH OF
THE CWA. 00Z GFS HAS TRENDED FASTER BRING THE SYSTEM EASTWARD
COMPARED TO THE 12Z RUN...WHICH IS THE SAME THING THAT HAPPENED 24
HOURS AGO. AT THIS POINT WILL LEAN TOWARD SLOWER SOLUTION OF THE
LAST TWO 12Z RUNS GIVEN THEIR USUAL BETTER PERFORMANCE DURING THE
CONVECTIVE SEASON...WHICH IS ALSO SUPPORTED BY THE ECMWF. CHANCE
TSRA LOOKS GOOD FOR SUNDAY/SUNDAY NIGHT. GIVEN THE PERSISTENT
PROGRESSION WITH THE TRANSIENT SYSTEM GETTING WRAPPED UP IN THE
DOWNSTREAM LOW OVER THE NORTHEAST...AND THE AMPLIFYING UPPER RIDGE
REBUILDING ACROSS THE MISSISSIPPI VALLEY...WILL PULL PRECIP FROM
MONDAY. ALSO DROPPED TEMPS A BIT WITH STRONGER/MORE PERSISTENT
NORTHERLY FLOW LEADING TO SOMEWHAT BETTER COLD ADVECTION BEHIND THE
SUNDAY/SUNDAY NIGHT SYSTEM. UPPER RIDGE BUILDS EASTWARD ACROSS THE
GREAT LAKES ON TUESDAY...AS THE BROAD LOW OFF THE BRITISH COLUMBIA
COAST EJECTS ADDITIONAL ENERGY INLAND ACROSS THE NORTHERN
PLAINS/CANADIAN PRAIRIES.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...NONE.

LAKE HURON...SMALL CRAFT ADVISORY...SAGINAW BAY UNTIL 6 PM WEDNESDAY.

             SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN
             TO PORT HURON UNTIL 8 PM WEDNESDAY.

LAKE ST CLAIR...SMALL CRAFT ADVISORY...UNTIL 8 PM WEDNESDAY.

MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...UNTIL 8 PM WEDNESDAY.

&&

AVIATION/UPDATE...BT
SHORT TERM...DG
LONG TERM....BRAVENDER

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Apr 12, 10:57 AM EST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1157 AM EDT WED APR 12 2006

MIZ075-076-082-083-131600-
WASHTENAW-WAYNE-LENAWEE-MONROE-
1157 AM EDT WED APR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH PORTIONS OF SOUTHEAST
MICHIGAN...INCLUDING ANN ARBOR AND DETROIT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS DURING THE MID AND LATE
AFTERNOON HOURS. A FEW OF THE STRONGEST STORMS MAY APPROACH SEVERE
LIMITS...WITH DAMAGING WIND GUSTS THE PRIMARY HAZARD.

STORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT 45 MPH. THE BEST
CHANCE OF THUNDERSTORMS WILL BE FROM 3 PM TO 6 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY NIGHT
AND FRIDAY AND THEN AGAIN ON SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT PLANNED AT THIS TIME.

MIZ047>049-053>055-060>063-068>070-131600-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-
1157 AM EDT WED APR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS DURING THE MID AND LATE
AFTERNOON HOURS...BUT SEVERE WEATHER IS NOT EXPECTED. STORMS WILL
MOVE FROM SOUTHWEST TO NORTHEAST AT 45 MPH. THE BEST CHANCE OF
THUNDERSTORMS WILL BE FROM 3 PM TO 6 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY NIGHT
AND FRIDAY AND THEN AGAIN ON SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-131600-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1157 AM EDT WED APR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY FOR ALL NEARSHORE WATERS
INCLUDING SAGINAW BAY AND LAKE ST CLAIR. FOR GREATER DETAIL...REFER
TO THE LATEST MARINE FORECASTS.../GLFSC/ AND /NSHDTX/.

THERE IS A CHANCE OF THUNDERSTORMS DURING THE MID AND LATE
AFTERNOON HOURS. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER IN THE
MICHIGAN WATERS OF LAKE ERIE...BUT SEVERE WEATHER IS NOT EXPECTED
OVER ANY OTHER MARINE AREAS. STORMS WILL MOVE FROM SOUTHWEST TO
NORTHEAST AT 45 MPH. THE BEST CHANCE OF THUNDERSTORMS WILL BE FROM
3 PM TO 6 PM THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY NIGHT
AND FRIDAY AND THEN AGAIN ON SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BT

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The radar

The Detroit radar (KDTX), 41 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
April 12, 1:30 PM EST
Where
Genesee County, Flint
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
BROADCAST MEDIA
Coordinates
43.033, -83.683

Downburst winds brought down several large trees just northeast of Interstate 475 and Davison Rd in Flint. Two homes were struck by large trees and sustained serious roof damage. One home was located on Mabel Street and the other on Cook Street. Power lines and poles were also downed in the area. An NWS employee surveyed the damage and estimated that the wind speeds were between 65 and 70 MPH. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498373.